Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 259, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 20, 2001, 8:24 PM CDT for Cheyenne County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 2001, 8:24 PM CDT (01:24 UTC)
- Expired
- Aug 20, 2001, 9:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Cheyenne County, KS
The radar
The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 8:35 PM CDT | Thunderstorm Wind 52 E | Bird City, KS | |
| Aug 20, 8:36 PM CDT | Thunderstorm Wind 57 M | Bird City Arpt, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 2466 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -455 m²/s²
- 0-3 km storm-relative helicity
- -405 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -2.5
The text
As transmitted, in the capitals the NWS used until 2016.
180
WUUS53 KGLD 210125
SVRGLD
KSC023-210230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
824 PM CDT MON AUG 20 2001
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHEYENNE COUNTY IN NORTHWEST KANSAS
* UNTIL 930 PM CDT
* AT 824 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 10 MILES
SOUTH OF WHEELER...OR ABOUT 12 MILES SOUTHEAST OF ST. FRANCIS...
MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ST. FRANCIS AT 835 PM CDT
WHEELER AT 840 PM CDT
BIRD CITY AT 855 PM CDT
HAIL AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED
WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
$$
LAT...LON 3962 10188 3950 10173 3970 10140 4001 10142
4000 10175
SVENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:24 PM CDT, 5 hours earlier.
Area forecast discussion, Aug 20, 3:24 PM CDT, 5 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 224 PM MDT MON AUG 20 2001 FORECAST CHALLENGES INCLUDE TEMPS AND PRECIP CHANCES. 18Z SURFACE MAP ANALYSIS SHOWED A WARM FRONT EXTENDING FROM A SURFACE LOW OVER SOUTHEAST COLORADO EXTENDING EASTWARD ACROSS SOUTHERN KANSAS WITH A SECONDARY WARM FRONTAL BOUNDARY FROM A LOW NEAR DENVER EXTENDING EASTWARD ACROSS GOODLAND TO NEAR HAYS KANSAS. IR AND WATER VAPOR SATELLITE IMAGERY SHOWED AN IMPRESSIVE S/W ROTATING IN SOUTHEAST UTAH WITH UPPER RIDGE ANCHORED OVER TEXAS AND OKLAHOMA. MODELS HAVE NOT BEEN IN GOOD AGREEMENT LATELY. HOWEVER THE ETA MODEL HAS BEEN MORE CONSISTENT FROM RUN TO RUN. THIS HAS BEEN ESPECIALLY TRUE WITH POSITION AND TIMING OF UPPER LEVEL S/W IMPULSES ACROSS THE CENTRAL HIGH PLAINS AROUND THE PERIFERY FLOW AROUND THE UPPER RIDGE. AVN AND NGM INITIALIZED TOO STRONG WITH UPPER SYSTEM OUT WEST. TEMPS WERE BETTER HANDLED BY ETA WITH AVN TOO COOL. TONIGHT KAIN FRITSCH AND ETA MODELS BOTH DEPICT GOOD MID LEVEL MOISTURE FLOWING NORTHEAST ACROSS EASTERN COLORADO INTO SOUTHWEST NEBRASKA ZONES RESULTING IN BEST CHANCE FOR STORMS. WILL GO 30 POPS WEST AND NORTH WITH 20 POPS FURTHER EAST WITH NO PRECIP FAR EASTERN ZONES. WILL GO CLOSE TO GUIDANCE TEMPS OVERNIGHT RANGING FROM UPPER 50S WEST TO LOWER 60S EAST. FOR TUESDAY EXPECT SUBSIDENCE DURING THE DAY FROM WEST TO EAST ACROSS CWA FOLLOWING MONDAY NIGHT S/W. UPPER RIDGE SEEMS TO FLATTEN A BIT AS WELL. TEMPS WILL AGAIN BE A CHALLENGE. MONDAY TEMPS WERE CONSIDERABLY HIGHER THAN GUIDANCE. LOOKS LIKE A REPEAT OF MONDAY. WILL GO ABOVE GUIDANCE TEMPS WITH HIGHS GENERALLY 90 TO 95 MOST AREAS. WILL NOT CARRY PRECIPITATION CHANCES DURING THE DAY EXPECT 20 POPS FOR THE AFTERNOON OVER EASTERN COLORADO. FOR TUESDAY NIGHT ANOTHER SIGNIFICANT 5H S/W MOVES ACROSS REGION IN WESTERLY UPPER FLOW. MODELS PROG SUFFICIENT MID LEVEL MOISTURE AS WELL AS INSTABILITY FROM DAYTIME HEATING TO RESULT IN SCATTERED CONVECTION. WILL CARRY MOSTLY CLOUDY SKIES WITH CHANCE POPS ALL ZONES. OVERNIGHT TEMPS WILL CONTINUE CLOSE TO GUIDANCE IN THE 60S. FOR WEDNESDAY INTO WEDNESDAY NIGHT LITTLE CHANGE IN OVERALL SURFACE AND UPPER AIR PATTERN. ANOTHER WAVE IS PROGGED TO MOVE EASTWARD IN UPPER FLOW OUT THE GREAT BASIN AREA. WILL GO WITH LOW CHANCE POPS MAINLY LATE AFTERNOON ACROSS MOST OF AREA WITH 30 POPS OVERNIGHT. WILL AGAIN GO ABOVE GUIDANCE FOR TEMPS MOSTLY AROUND 90 MOST AREAS. SOUTH TO SOUTHWEST SURFACE WINDS WILL CONTINUE TO WARM THE ATMOSPHERE. WILL MAKE NO CHANGES TO THE EXTENDED FORECAST. MRF AND ECMWF RUNS NOT IN BEST OF AGREEMENT. DIFFERENCES EXIST IN TIMING OF UPPER LEVEL WAVES THROUGH UPPER LEVEL FLOW. STILL SEE SUFFICIENT MOISTURE TO RESULT IN CHANCES FOR THUNDERSTORMS THROUGHOUT ENTIRE EXTENDED PACKAGE. TIMING WILL BE THE ONLY BIG CHALLENGE. TEMPS STILL LOOK GOOD. .GLD...NONE. LAMMERS
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.